North Carolina, 2018

Damaging Wind in North Carolina, June 23, 2018

June 23, 2018 · NWS MHX · 1 event in 1 county or zone

An isolated severe thunderstorm developed and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An isolated severe thunderstorm developed and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 23, 12:08 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 23, 12:08 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
108 PM EDT Sat Jun 23 2018

.SYNOPSIS...
An inland trough/offshore high pattern will prevail over the
area today. A cold front will approach from the northwest
Sunday and move through Monday into Monday night. High pressure
will build into the area Tuesday and gradually move offshore
Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1055 AM Saturday...no significant changes with update.
Atmosphere similar to on Friday with modified soundings
indicating CAPES near 3500 but do have 30-40 kt of shear and
some shortwave energy moving across this afternoon. Thus
expecting more coverage of convective activity late afternoon
with some potential for downburst winds. Temps look on track for
low to mid 90s.

/Previous discussion/

As of 650 AM Saturday...Removed rain chances for the next few
hours, then introducing a slight chance by late morning to
account for developing sea breeze and local mesoscale
boundaries. Greatest development will be after 18Z, peaking 21Z
to 0Z. Looking for a repeat of yesterday with temperatures and
humidity but a better chance for more organized storms with
severe weather potential. Highs again this afternoon will be in
the lower to middle 90s, with heat indices of 100 to 105. Will
continue to mention the higher heat indices in the HWO. A few
spots will touch 105, but not widespread enough to issue a heat
advisory.

SPC has upgraded our area to a marginal risk for severe weather
with the overnight update. Unlike the past few days wind
profiles shower a greater threat for severe weather with 0-6 KM
bulk shears of up to 30 kts on both the NAM and GFS, with 0-1 KM
bulk shears of 20 kts. Our likely trigger today will be the sea
breeze or a lee side trof moving through this afternoon. This
will be aided by an upper level short wave now across Central
Tennessee which will move through our northern forecast area
between 18Z and 21Z. Lapse rates up through 700 mb are steep,
and remain decent all the way up through 500 mb. With an
inverted V sounding and the shear profiles mentioned above,
damaging winds will be the main threat. The shear will also
support the potential for large hail as well and may allow some
of the storms to organize into shorter line segments that have
some longevity.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 345 AM Saturday...Convection dies down early tonight and
with enough of a gradient through the night fog is not expected,
despite the possibility of a wet ground. Lows remain mild or in
the 70s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 420 AM Saturday...Hot and humid SW flow is expected to
continue into Monday ahead of a moderately strong cold front
which is forecast to move into Eastern NC Monday, pushing south
of the region Monday night. High pressure with slightly cooler
and less humid conditions will then build into the area from the
north Tuesday and Wed then continue to influence the weather
while moving offshore Thursday into next weekend with temps near
normal. Broad troughing aloft will keep the threat for
convection in the forecast Sunday. The cold front will then
bring another chance for precipitation from Sunday night into
Monday evening, then much lower but not non zero chances for
mainly isolated diurnally driven showers and storms are expected
for Tuesday and Wednesday as high pressure builds into the area
and inhibits development. The period from Thursday into next
weekend will feature mainly diurnally driven convection as
southerly flow returns heat and humidity back into the area.

Sunday through Monday...Unsettled muggy weather is expected
during this period. Broad upper troughing is expected to persist
over the area Sunday aiding lift of hot/humid airmass which
will be in place across the Carolinas leading to scattered
showers and thunderstorms. The cold front will continue the
threat for showers and storms Mon/Mon evening.

Tue and Wed...The front is forecast to push south of the region
Tue as high pressure builds over the area from the north into
Wed. As is typical for this time of year, there will be enough
residual moisture and instability behind the front to warrant
low chance PoPs each day for a few mainly diurnally driven
showers or storms. Temps will be closer to normal values in the
low to mid 80s.

Thursday into next weekend...The high is forecast to continue to
influence the weather over the area as it moves offshore and
produces a southerly flow of warmer and more humid air across
Eastern NC. This will lead to scattered diurnally driven showers
and storms each day. High temps will warm into the lower 90s.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through 18Z/...

As of 108 PM Saturday...VFR through the TAF period will be the
general rule. Showers and thunderstorms expected to develop
ahead of some shortwave energy moving across our region this
afternoon with some temporary restrictions to sub-VFR possible.
Storms should diminish after dark. VFR beyond that through
tonight with winds staying high enough to prevent any fog
formation.

Long Term /Sunday through Wednesday/...
As of 420 AM Saturday...VFR conditions are expected through
most of the long term, with the exception of occasional sub VFR
conditions possible Sunday and Monday in scattered showers and
thunderstorms. Only isolated afternoon/early evening showers and
thunderstorms are expected Tue and Wed as high pressure builds
over the area.

&&

.MARINE...
Short Term /through Tonight/...
As of 1100 AM Saturday...no changes with update.

/Previous discussion/

As of 650 AM Saturday...Seas 3 to 4 feet and southwest winds 15
to 20 continue. Winds will gradually increase a few knots today
as a pressure gradient strengthens over the waters. Small craft
advisories look good, with the strongest winds over the Pamlico
Sound and central waters. Seas of 3 to 4 feet now will increase
to 4 to 5 feet this afternoon and tonight, with a few 6 footers
outer central waters. Winds remain out of the southwest 15 to
20 plus, with gusts to 25 knots.

Long Term /Sunday through Wednesday/...
As of 420 AM Saturday...Small Craft Advisory conditions will
continue across the waters through Sunday night with prefrontal
SW flow of 20-25 kt. Winds Monday shift to NE and diminish to 10
to 15 kt behind the front continuing into Tue as high pressure
builds over the waters from the north. The flow is forecast to
veer to SE 10-15 kt Wed. Seas build to 4 to 7 ft into Sun night,
subsiding to 3 to 5 ft Mon and 2 to 4 ft Tue and Wed.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 4 AM EDT Monday for AMZ135.
     Small Craft Advisory until 8 AM EDT Monday for AMZ152-154.
     Small Craft Advisory from 6 PM this evening to 8 AM EDT Monday
     for AMZ156-158.
     Small Craft Advisory from 6 PM this evening to 11 PM EDT
     Sunday for AMZ150.

&&

SYNOPSIS...EH
NEAR TERM...JBM/EH
SHORT TERM...EH
LONG TERM...JME
AVIATION...JME/EH/MS
MARINE...JME/JBM/EH
Hazardous weather outlook, Jun 23, 3:19 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
419 AM EDT Sat Jun 23 2018

NCZ029-044>047-079>081-090>094-240830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
419 AM EDT Sat Jun 23 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Thunderstorms are expected this afternoon and early tonight. Some
storms may produce damaging winds, large hail, and heavy rain.

Heat indices are expected to be between 100 and 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices are expected to be between 100 and 105 degrees again
Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-240830-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
419 AM EDT Sat Jun 23 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Thunderstorms are expected this afternoon and early tonight. Some
storms may produce damaging winds, large hail, and heavy rain.

Heat indices are expected to be between 100 and 105 degrees this
afternoon.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices are expected to be between 100 and 105 degrees again
Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 23, 1:13 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
213 PM EDT SAT JUN 23 2018

NCZ029-044-079-080-090>093-231915-
Greene-Jones-Craven-Lenoir-Beaufort-Martin-Duplin-Pitt-
213 PM EDT SAT JUN 23 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JONES...
LENOIR...GREENE...NORTHWESTERN CRAVEN...PITT...MARTIN...NORTHWESTERN
BEAUFORT AND NORTHEASTERN DUPLIN COUNTIES...

At 212 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Robersonville to near Jason to near
Potters Hill. Movement was northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Greenville, Kinston, Winterville, Williamston, Ayden, Farmville,
Bethel, Grifton, Phillips Crossroads, Stokes, Snow Hill, Bell Arthur,
Robersonville, Deep Run, House, Shelmerdine, Pactolus, Calico, Black
Jack and Comfort.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3601 7721 3593 7718 3594 7705 3586 7703
      3590 7694 3587 7690 3588 7681 3587 7687
      3586 7690 3581 7688 3550 7721 3502 7733
      3499 7773 3558 7781 3580 7747 3583 7739
      3582 7735 3591 7734 3596 7738 3603 7731
TIME...MOT...LOC 1812Z 251DEG 12KT 3586 7726 3541 7775 3500 7769

JBM

The radar

The Morehead City radar (KMHX), 103 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pitt

When
June 23, 1:52 PM EST
Where
Pitt County, 3.44 mi WNW of Pactolus
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.640, -77.290

Moderate damage to the roof of a mobile home occurred due to straight line winds. The time was estimated based on radar and was relayed via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753669.